eCite Digital Repository

Drug-related problems identified in post-discharge medication reviews for patients taking warfarin

Citation

Stafford, L and Stafford, A and Hughes, J and Angley, M and Bereznicki, L and Peterson, G, Drug-related problems identified in post-discharge medication reviews for patients taking warfarin, International Journal of Clinical Pharmacy, 33, (4) pp. 621-626. ISSN 2210-7703 (2011) [Refereed Article]


Preview
PDF
Restricted - Request a copy
156Kb
  

Copyright Statement

The final publication is available at http://www.springerlink.com

DOI: doi:10.1007/s11096-011-9515-0

Abstract

Objective To characterise the nature of the drug-related problems with warfarin therapy identified in pharmacist-conducted medication reviews during a collaborative post-discharge warfarin management service, with a focus on potentially serious drug interactions. Setting Australian community pharmacy practice. Method Medication review reports submitted by pharmacists to patients’ general practitioners as part of the service were reviewed and the type and clinical significance of the warfarin-associated drug-related problems, and the pharmacists’ recommendations were classified. The prevalence of prescribing of ‘potentially hazardous’ warfarin drug interactions was investigated and compared with the frequency of documentation of these interactions in the medication review reports. Main outcome measure The number and nature of warfarin-associated drug-related problems identified and the rate of documentation of ‘potentially hazardous’ warfarin drug interactions in the reports from pharmacist-conducted medication reviews. Results A total of 157 warfarin-associated drug-related problems were documented in 109 medication review reports (mean 1.4 per patient, 95% CI 1.3–1.6, range 0–5). Drug selection and Education or information were the most commonly identified warfarin-associated drug-related problems; most drug-related problems were of moderate clinical significance. Eight of 23 potentially serious warfarin drug interactions (34.8%) were identified in the medication review reports. Conclusion Pharmacists addressing drug selection and warfarin education drugrelated problems during medication reviews may have contributed to the positive outcomes of the post-discharge service. Warfarin drug interactions were frequently identified; however, well-recognised potentially hazardous interactions were under-reported. Improved communication along the continuum of care would permit improved targeting of drug-related problem reporting, especially in relation to preventable drug interactions.

Item Details

Item Type:Refereed Article
Keywords:Anticoagulants  Australia  Community pharmacy services  Drug interactions Medication review  Pharmacists  Warfarin
Research Division:Medical and Health Sciences
Research Group:Pharmacology and Pharmaceutical Sciences
Research Field:Clinical Pharmacology and Therapeutics
Objective Division:Health
Objective Group:Health and Support Services
Objective Field:Evaluation of Health Outcomes
Author:Stafford, L (Dr Leanne Chalmers)
Author:Stafford, A (Dr Andrew Stafford)
Author:Hughes, J (Mrs Josie Hughes)
Author:Bereznicki, L (Professor Luke Bereznicki)
Author:Peterson, G (Professor Gregory Peterson)
ID Code:69850
Year Published:2011
Web of Science® Times Cited:11
Deposited By:Pharmacy
Deposited On:2011-05-23
Last Modified:2017-11-02
Downloads:3 View Download Statistics

Repository Staff Only: item control page